Hearing problems, including hearing loss and ringing in the ear (tinnitus) may result from cancer and its treatments including some chemotherapies 1 2, radiotherapy 3 and some antibiotics 4. Cancer patients also take a cocktail of other drugs. Hearing loss caused by drugs such as loop-diurect or sodium valproate may be temporary5 but in some cases, such as with cisplatin or aminoglycoside antibiotics, it may be permanent1. A temporary feeling of fullness in the ear, with or without discomfort, may result when you’ve undergone radiotherapy for head and neck cancers. Hearing problems may be associated with dizziness, especially if the part in your inner ear that affects balance is involved.
If your hearing is affected, your ability to interact with the public or do other types of work may be compromised. Hearing aids may improve hearing to some extent and permit the resumption of your regular responsibilities. If you have tinnitus, then working at heights may not be recommended especially if you are feeling dizzy.
What you can do
A hearing specialist (audiologist) may provide an assessment of the type and severity of hearing loss you are having. Recommendations can be made by your healthcare team regarding aids to optimize your hearing.
For job modification ideas, consult the Job Accommodation Network’s Accommodation Ideas for Hearing Loss.